Funnel Cloud, McHenry
- When
- June 1, 2:43 PM CST to 2:46 PM CST
- Where
- McHenry County, 0.69 mi S of Velva
- Reported by
- Fire Department/Rescue
- Coordinates
- 48.060, -100.930
The Velva Fire Department reported a funnel cloud near Velva.
Strong low level wind shear and steep low level lapse rates resulted in reports of funnel clouds in McHenry and Stutsman counties, along with one brief EF0 tornado touchdown in Stutsman county, west and north of Jamestown. No damage occurred with this brief tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Strong low level wind shear and steep low level lapse rates resulted in reports of funnel clouds in McHenry and Stutsman counties, along with one brief EF0 tornado touchdown in Stutsman county, west and north of Jamestown. No damage occurred with this brief tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 1, 2:15 PM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT SUN JUN 1 2014 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 315 PM CDT SUN JUN 1 2014 THE MAIN FOCUS OF THE SHORT TERM IS ON A HEAVY RAIN AND FLOODING THREAT ACROSS MUCH OF THE FORECAST AREA. PORTIONS OF WILLIAMS AND DIVIDE COUNTIES RECEIVED 2 TO 5 INCHES OF RAIN ACCORDING TO RADAR RAINFALL ESTIMATIONS AND THROUGH EMERGENCY MANAGEMENT...LAW ENFORCEMENT...AND PUBLIC REPORTS...THROUGH SUNRISE SUNDAY MORNING. IN ADDITION...MODERATE TO HEAVY SHOWERS IN BURKE...MOUNTRAIL...AND WARD COUNTIES WERE ONGOING SINCE SUNRISE TODAY. REPORTS AND RADAR ESTIMATES OF 2 TO 5 INCHES OF RAIN HAS FALLEN IN PARTS OF THESE COUNTIES SINCE SUNRISE. CURRENTLY...AN UPPER LEVEL LOW WAS OVER SOUTHERN SASKATCHEWAN...WITH A TROUGH EXTENDING SOUTHWARD ACROSS EASTERN MT/WY TO EASTERN COLORADO. SOUTHWESTERLY FLOW ALOFT CONTINUED OVER THE DAKOTAS WITH A SERIES OF UPPER LEVEL ENERGY IMPULSES MOVING NORTHEASTWARD THROUGH THE FLOW. SHOWERS AND THUNDERSTORMS IN SOUTH DAKOTA WERE ASSOCIATED WITH THESE IMPULSES. IN ADDITION...A SLOW-MOVING IMPULSE REMAINED OVER FAR NORTH CENTRAL NORTH DAKOTA - ASSOCIATED WITH THE CONTINUING SHOWERS MENTIONED ABOVE. MEANWHILE AT THE SURFACE...A LOW WAS CENTERED NEAR GARRISON...WITH A WARM FRONT EXTENDING EASTWARD TOWARDS HARVEY...THEN SOUTHEASTWARD NEAR JAMESTOWN. THE LATEST MODELS INDICATE THAT AS THE UPPER LEVEL ENERGY IMPULSES MOVE NORTHEASTWARD ACROSS NORTH DAKOTA...THIS WILL SUPPORT WIDESPREAD SHOWERS AND THUNDERSTORMS. THE MODELS ALSO DEPICT HEAVY RAIN ALONG A LINE FROM MINOT/BOTTINEAU TO JAMESTOWN...ROUGHLY ALONG OR IN THE VICINITY OF THE SURFACE BOUNDARY. THIS WILL BE AN EFFICIENT RAIN PRODUCER ALONG THIS BOUNDARY...AND THUS HAVE EXPANDED THE FLOOD WATCH (IN WESTERN NORTH DAKOTA THAT EXPIRES JUST AFTER MIDNIGHT) TO INCLUDE THIS AREA FROM MINOT/BOTTINEAU TO JAMESTOWN. EXPANDED THIS PORTION SO THAT IT IS IN EFFECT UNTIL MONDAY AFTERNOON. THE MODELS KEEP A PERSISTENT RAIN EVENT IN THIS AREA ALL NIGHT TONIGHT AND INTO MONDAY MORNING. MONDAY THE UPPER LEVEL LOW IS FORECAST TO MOVE EAST ACROSS NORTH DAKOTA...AND ARRIVE IN THE RED RIVER VALLEY BY EARLY AFTERNOON. THUS EXPECT PRECIPITATION TO BE SCATTERED/ISOLATED IN WESTERN NORTH DAKOTA...BUT LINGERING IN EASTERN PORTIONS OF CENTRAL NORTH DAKOTA UNTIL SOMETIME DURING THE AFTERNOON...WANING BY EVENING. THE GOOD NEWS IS THAT THERE IS A LOW THREAT OF HAIL OR HIGH WINDS...WITH THE MAIN THREAT OF FLOODING. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 315 PM CDT SUN JUN 1 2014 FOCUS IN THE LONG TERM WILL BE ON THE SHORTWAVE THEN TROUGH OVER THE NORTHERN PLAINS WEDNESDAY INTO FRIDAY MORNING. LATEST 12 UTC MODEL GUIDANCE HAS A RIDGE BRIEFLY BUILDING IN OVER THE NORTHERN PLAINS MONDAY THROUGH TUESDAY...WITH A SHORT WAVE QUICKLY FOLLOWING ON WEDNESDAY. 12 UTC MODELS ALSO SHOW THE BROAD TROUGH OVER WESTERN CANADA DEEPENING OVER THE NORTHERN U.S. ROCKIES THURSDAY AND PROPAGATING INTO THE NORTHERN PLAINS FRIDAY. WITH THE SHORT WAVE RIDING UP THE RIDGE ON WEDNESDAY MODELS AGREEMENT IS GOOD IN BRINGING A SURFACE LOW INTO NORTHWEST NORTH DAKOTA WEDNESDAY AFTERNOON AND NIGHT...THEN PUSHING THE LOW NORTHEAST THROUGH FRIDAY AS THE TROUGH PROPAGATES FURTHER WEST INTO THE NORTHERN PLAINS. THE 12 UTC GEM-NHEM AND ECMWF START CHANCES FOR SHOWERS AND THUNDERSTORMS EARLY ON WEDNESDAY...WHILE THE 12 UTC GFS HOLDS OFF UNTIL THE AFTERNOON AND NIGHT OF WEDNESDAY. ECMWF AND GFS WERE IN BETTER AGREEMENT ON PREVIOUS MODEL RUNS...HOWEVER THE LATEST 12 UTC ECMWF SPED THE SYSTEM UP. IF THE ECMWF AND GEM NHEM SOLUTION IS HOW THE SYSTEM MOVES THROUGH ON WEDNESDAY IT WILL DIMINISH THE CHANCES FOR THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH DAKOTA AS THERE WILL LITTLE CHANCE FOR DIURNAL HEATING. A COLD FRONT WILL MOVE THROUGH NORTHWEST TO SOUTHEAST ON THURSDAY AND 12 UTC MODEL GUIDANCE SHOWS THE BEST CHANCE FOR PRECIPITATION ACROSS THE SOUTH CENTRAL AND SOUTHEAST. CHANCE FOR THUNDERSTORMS AND THE POTENTIAL FOR SEVERE WEATHER WILL BE THE GREATEST ON THURSDAY AS SURFACE BASED CAPE WILL BE AROUND 3000 J/KG IN THE JAMES RIVER VALLEY AND JUST WEST ACCORDING TO THE 12 UTC GFS AND ECMWF...WITH MARGINAL DEEP LAYER SHEER. WITH THAT SAID WIDESPREAD SEVERE WEATHER IS STILL NOT ANTICIPATED FOR THURSDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 123 PM CDT SUN JUN 1 2014 EXPECTING MVFR CIGS TO BECOME SCATTERED THIS AFTERNOON...BUT REDEVELOP LATER TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER ALL TAF SITES THIS AFTERNOON...BUT BE MORE NUMEROUS FROM KMOT TO KJMS...AND REMAIN OVER THESE TAF SITES FOR MUCH OF TONIGHT AND INTO MONDAY MORNING. && .BIS WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH UNTIL 1 AM CDT /MIDNIGHT MDT/ MONDAY FOR NDZ001-002- 009-010-017>020-031>034-040>045. FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NDZ003-004-011-012- 021>023-036-037. && SHORT TERM...JV LONG TERM...MM AVIATION...JV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 311 PM CDT SUN JUN 1 2014 NDZ004-022015- BOTTINEAU- 311 PM CDT SUN JUN 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A RIVER FLOOD WARNING CONTINUES FOR THE SOURIS RIVER NEAR WESTHOPE. A FLOOD WATCH IS IN EFFECT UNTIL MONDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED TO NUMEROUS SHOWERS ARE EXPECTED...WITH ISOLATED THUNDERSTORMS POSSIBLE MONDAY. AFTER A DRY DAY ON TUESDAY...A CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN TO THE FORECAST WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ009-017-022015- WILLIAMS-MCKENZIE- 311 PM CDT SUN JUN 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A RIVER FLOOD WARNING CONTINUES FOR THE MISSOURI RIVER NEAR WILLISTON. A FLOOD WATCH IS IN EFFECT UNTIL LATE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED SHOWERS ARE EXPECTED...WITH ISOLATED THUNDERSTORMS POSSIBLE MONDAY. AFTER A DRY DAY ON TUESDAY...A CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN TO THE FORECAST WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ005-013-025-035-046>048-050-051-022015- ROLETTE-PIERCE-FOSTER-BURLEIGH-EMMONS-LOGAN-LA MOURE-MCINTOSH- DICKEY- 311 PM CDT SUN JUN 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE LIKELY SUNDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED TO NUMEROUS SHOWERS ARE EXPECTED...WITH ISOLATED THUNDERSTORMS POSSIBLE MONDAY. AFTER A DRY DAY ON TUESDAY...A CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN TO THE FORECAST WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ001-002-010-018>020-031>034-040>045-022015- DIVIDE-BURKE-MOUNTRAIL-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS- STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- 311 PM CDT SUN JUN 1 2014 /211 PM MDT SUN JUN 1 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FLOOD WATCH IS IN EFFECT UNTIL LATE TONIGHT. SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. HEAVY RAINFALL IS POSSIBLE AND COULD LEAD TO RAPID RISES IN CREEKS AND STREAMS AND FLOODING OF RURAL ROADS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED SHOWERS ARE EXPECTED...WITH ISOLATED THUNDERSTORMS POSSIBLE MONDAY. AFTER A DRY DAY ON TUESDAY...A CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN TO THE FORECAST WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ003-011-012-021>023-036-037-022015- RENVILLE-WARD-MCHENRY-MCLEAN-SHERIDAN-WELLS-KIDDER-STUTSMAN- 311 PM CDT SUN JUN 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FLOOD WATCH IS IN EFFECT UNTIL MONDAY AFTERNOON. SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. HEAVY RAINFALL IS POSSIBLE AND COULD LEAD TO RAPID RISES IN CREEKS AND STREAMS AND FLOODING OF RURAL ROADS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A FLOOD WATCH IS IN EFFECT UNTIL MONDAY AFTERNOON. SCATTERED TO NUMEROUS SHOWERS ARE EXPECTED...WITH ISOLATED THUNDERSTORMS POSSIBLE MONDAY. AFTER A DRY DAY ON TUESDAY...A CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN TO THE FORECAST WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS JV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 237 PM CDT SUN JUN 1 2014 NDZ002-010-011-020145- BURKE-MOUNTRAIL-WARD- INCLUDING THE CITIES OF...BOWBELLS...NEW TOWN...MINOT 237 PM CDT SUN JUN 1 2014 AS OF SUNDAY AFTERNOON...DOPPLER RADAR ESTIMATED A LARGE PORTION OF BURKE...MOUNTRAIL...AND NORTHWESTERN WARD COUNTY HAD RECEIVED ANYWHERE FROM 1 TO 3 INCHES OF RAINFALL TODAY...WITH SOME LOCALES AS MUCH AS 5 INCHES. IT APPEARS THAT HIGHWAY 52 AND THE KENMARE AREA...AS WELL AS STANLEY TO LOSTWOOD RECEIVED THE HIGHEST AMOUNTS. FLOODING IMPACTS ARE LIKELY VARIED...DEPENDING ON WHERE THE HEAVIEST RAIN HAS FALLEN. BE AWARE OF RISING CREEKS AND STREAMS...AS WELL AS THOSE DRIVING RURAL ROADS. REMEMBER...DO NOT CROSS A FLOODED ROAD...AS THE ROAD BED MAY NOT BE STABLE AND MAY WASH OUT. JV
The Minot AFB radar (KMBX), 37 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
2 funnel cloud, 1 tornado. Local standard time, as filed.
The Velva Fire Department reported a funnel cloud near Velva.
This tornado touched down briefly in open country west-northwest of the city of Jamestown. There was no damage so this tornado was rated EF0.
A brief funnel cloud was reported by law enforcement.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyThe tornado archive for North Dakota, 2014Warnings in North Dakota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526377, 526397, 526380.